Fentanyl is highly potent and one of the leading causes of overdose deaths.
Public health officials are warning marijuana users to be aware of the dangers of fentanyl and recommend that anyone using illicit drugs know the signs of an opioid overdose and have naloxone on hand as a precaution.
Signs of an overdose
- constricted pupils
- the person is unresponsive or limp
- the person is awake but unable to talk
- slow or erratic breathing, or no breathing
- slow or erratic pulse, or no pulse
- skin is pale gray or blue, especially around the fingernails and lips
- the person is making deep, slow snoring, choking or gurgling sounds
What is fentanyl?
According to the CDC, pharmaceutical fentanyl is a synthetic opioid that is approved for treating severe pain, typically advanced cancer pain, and that it can be 50 to 100 times more potent than morphine.
It is prescribed by a doctor in the form of transdermal patches or lozenges, but it can also be misused and abused. Some people use fentanyl illegally by extracting the fentanyl from the patch and then injecting it.
Fentanyl is often mixed with other drugs, such as heroin, cocaine, methamphetamine, and MDMA – with or without the user’s knowledge -to increase its euphoric effects, according to the CDC. Doctors warn that there is no safe level of drug use and there are severe risks with fentanyl, in particular.
Fentanyl affects everyone differently, based on their size, weight and health, whether that person has taken fentanyl before or if they are taking other drugs at the same time, according to the CDC. The strength of fentanyl varies as well. A dose that is too high can cause chest pain, slowed breathing, seizure, passing out, coma and death.
Officials with the National Institutes of Health report that illegally used fentanyl most often associated with recent overdoses is made in laboratories and is sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into pills that look like other prescription opioids.